Alert archive / Washington / Red Flag Warnings in 2018
Red Flag Warning 2, NWS Seattle, WA
NWS Seattle, WA issued this red flag warning at Aug 6, 2018, 2:57 PM PDT for 7 counties in Washington. It took effect at Aug 7, 2018, 11:00 AM PDT. It was in force for 57 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 6, 2018, 2:57 PM PDT (21:57 UTC)
- In effect from
- Aug 7, 2018, 11:00 AM PDT
- Expired
- Aug 9, 2018, 8:00 PM PDT
- In force
- 57 hr
- Issued by
- NWS Seattle, WA
Counties King County, WA, Lewis County, WA, Pierce County, WA, Skagit County, WA, Skamania County, WA, Snohomish County, WA, Whatcom County, WA
The radar
The Seattle radar (KATX), 87 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 10.0 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1070 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
285 WWUS86 KSEW 062157 RFWSEW URGENT - FIRE WEATHER MESSAGE National Weather Service Seattle WA 257 PM PDT Mon Aug 6 2018 WAZ658-659-071700- /O.NEW.KSEW.FW.W.0002.180807T1800Z-180810T0300Z/ West Slopes of the North Cascades Generally above 1500 Feet- West Slopes of the Central Cascades Generally above 1500 Feet- 257 PM PDT Mon Aug 6 2018 ...RED FLAG WARNING IN EFFECT FROM 11 AM TUESDAY TO 8 PM PDT THURSDAY FOR HOT, DRY, AND UNSTABLE CONDITIONS FOR FIRE WEATHER ZONES 658 AND 659... The National Weather Service in Seattle has issued a Red Flag Warning for hot, dry, and unstable conditions, which is in effect from 11 AM Tuesday to 8 PM PDT Thursday. * AFFECTED AREA...Fire Weather Zones 658 and 659. * HAINES...Mid level Haines will be 6 or high the afternoons of Tuesday, Wednesday and Thursday. * RELATIVE HUMIDITY...Minimum humidity as low as 21 percent in the afternoons. * TEMPERATURES...Highs in the mid 70s on ridges to near 100 in high valleys, warmest on Thursday. * IMPACTS...A dry and unstable air mass with warm temperatures can contribute to active fire behavior. In western Washington, significant growth on existing fires takes place under such conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either imminent or occurring now. Any fires that develop will likely spread quickly. Outdoor burning is not recommended. && $$ www.weather.gov/seattle
5 follow-up statements
676 WWUS86 KSEW 072228 RFWSEW URGENT - FIRE WEATHER MESSAGE National Weather Service Seattle WA 328 PM PDT Tue Aug 7 2018 WAZ658-659-080630- /O.CON.KSEW.FW.W.0002.000000T0000Z-180810T0300Z/ West Slopes of the North Cascades Generally above 1500 Feet- West Slopes of the Central Cascades Generally above 1500 Feet- 328 PM PDT Tue Aug 7 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THURSDAY FOR HOT, DRY, AND UNSTABLE CONDITIONS FOR FIRE WEATHER ZONES 658 AND 659... * AFFECTED AREA...Fire Weather Zones 658 and 659. * HAINES...Mid level Haines will be 6 or high the afternoons of Tuesday, Wednesday and Thursday. * RELATIVE HUMIDITY...As low as 20 percent. * TEMPERATURES...In the mid 70s up to 102. * IMPACTS...A dry and unstable air mass with warm temperatures can contribute to active fire behavior. In western Washington, significant growth on existing fires takes place under such conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either imminent or occurring now. Any fires that develop will likely spread quickly. Outdoor burning is not recommended. && $$ WAZ662-080630- /O.NEW.KSEW.FW.A.0001.180809T1800Z-180811T0600Z/ East Portion of North Cascades National Park/Lake Chelan National Recreational Area- 328 PM PDT Tue Aug 7 2018 ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY EVENING FOR HOT, DRY, AND UNSTABLE CONDITIONS FOR FIRE WEATHER ZONE 662... The National Weather Service in Seattle has issued a Fire Weather Watch for hot, dry, and unstable conditions, which is in effect from Thursday morning through Friday evening. * AFFECTED AREA...Fire Weather Zone 662. * HAINES...Mid and high level Haines of 6. * RELATIVE HUMIDITY...As low as 17 percent. * TEMPERATURES...In the mid 70s up to 104. * IMPACTS...A dry and unstable air mass with warm temperatures can contribute to active fire behavior. In western Washington, significant growth on existing fires takes place under such conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that there is a potential for critical fire weather conditions to develop. Monitor the forecasts for possible Red Flag Warnings. && $$ www.weather.gov/seattle
503 WWUS86 KSEW 080637 RFWSEW URGENT - FIRE WEATHER MESSAGE National Weather Service Seattle WA 1137 PM PDT Tue Aug 7 2018 WAZ658-659-090000- /O.CON.KSEW.FW.W.0002.000000T0000Z-180810T0300Z/ West Slopes of the North Cascades Generally above 1500 Feet- West Slopes of the Central Cascades Generally above 1500 Feet- 1137 PM PDT Tue Aug 7 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THURSDAY FOR HOT, DRY, AND UNSTABLE CONDITIONS FOR FIRE WEATHER ZONES 658 AND 659... * AFFECTED AREA...Fire Weather Zones 658 and 659. * HAINES...Mid level Haines will be 6 or high the afternoons of Wednesday and Thursday. * RELATIVE HUMIDITY...As low as 24 percent. * TEMPERATURES...In the mid 70s to mid 90s. * IMPACTS...A dry and unstable air mass with warm temperatures can contribute to active fire behavior. In western Washington, significant growth on existing fires takes place under such conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either imminent or occurring now. Any fires that develop will likely spread quickly. Outdoor burning is not recommended. && $$ WAZ662-090000- /O.EXT.KSEW.FW.A.0001.180809T1800Z-180810T0500Z/ East Portion of North Cascades National Park/Lake Chelan National Recreational Area- 1137 PM PDT Tue Aug 7 2018 ...FIRE WEATHER WATCH NOW IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR HOT, DRY, AND UNSTABLE CONDITIONS FOR FIRE WEATHER ZONE 662... * AFFECTED AREA...Fire Weather Zone 662. * HAINES...Mid and high level Haines of 6. * RELATIVE HUMIDITY...As low as 20 percent. * TEMPERATURES...In the lower 80s to upper 90s. * IMPACTS...A dry and unstable air mass with warm temperatures can contribute to active fire behavior. In western Washington, significant growth on existing fires takes place under such conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that there is a potential for critical fire weather conditions to develop. Monitor the forecasts for possible Red Flag Warnings. && $$ www.weather.gov/seattle
809 WWUS86 KSEW 082200 RFWSEW URGENT - FIRE WEATHER MESSAGE National Weather Service Seattle WA 300 PM PDT Wed Aug 8 2018 WAZ662-091700- /O.UPG.KSEW.FW.A.0001.180809T1800Z-180810T0500Z/ /O.EXA.KSEW.FW.W.0002.000000T0000Z-180810T0300Z/ East Portion of North Cascades National Park/Lake Chelan National Recreational Area- 300 PM PDT Wed Aug 8 2018 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM PDT THURSDAY FOR HOT, DRY, AND UNSTABLE CONDITIONS FOR FIRE WEATHER ZONE 662... The National Weather Service in Seattle has issued a Red Flag Warning for hot, dry, and unstable conditions, which is in effect until 8 PM PDT Thursday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 662. * HAINES...Mid and high level Haines of 5 or 6. * RELATIVE HUMIDITY...As low as 15 percent. * TEMPERATURES...In the 80s to mid 90s. * IMPACTS...A dry and unstable air mass with warm temperatures can contribute to active fire behavior. Significant growth on existing fires takes place under such conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either imminent or occurring now. Any fires that develop will likely spread quickly. Outdoor burning is not recommended. && $$ WAZ658-659-091700- /O.CON.KSEW.FW.W.0002.000000T0000Z-180810T0300Z/ West Slopes of the North Cascades Generally above 1500 Feet- West Slopes of the Central Cascades Generally above 1500 Feet- 300 PM PDT Wed Aug 8 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THURSDAY FOR HOT, DRY, AND UNSTABLE CONDITIONS FOR FIRE WEATHER ZONES 658 AND 659... * AFFECTED AREA...Fire Weather Zones 658 and 659. * HAINES...Mid level Haines will be 6 or high. * RELATIVE HUMIDITY...As low as 20 percent. * TEMPERATURES...In the mid 70s to mid 90s. * IMPACTS...A dry and unstable air mass with warm temperatures can contribute to active fire behavior. In western Washington, significant growth on existing fires takes place under such conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either imminent or occurring now. Any fires that develop will likely spread quickly. Outdoor burning is not recommended. && $$ www.weather.gov/seattle
896 WWUS86 KSEW 091540 RFWSEW URGENT - FIRE WEATHER MESSAGE National Weather Service Seattle WA 840 AM PDT Thu Aug 9 2018 WAZ658-659-092345- /O.CON.KSEW.FW.W.0002.000000T0000Z-180810T0300Z/ West Slopes of the North Cascades Generally above 1500 Feet- West Slopes of the Central Cascades Generally above 1500 Feet- 840 AM PDT Thu Aug 9 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR HOT, DRY, AND UNSTABLE CONDITIONS FOR FIRE WEATHER ZONES 658 AND 659... * AFFECTED AREA...Fire Weather Zones 658 and 659. * HAINES...Mid level Haines will be 6 or high. * RELATIVE HUMIDITY...As low as 20 percent. * TEMPERATURES...In the mid 70s to mid 90s. * IMPACTS...A dry and unstable air mass with warm temperatures can contribute to active fire behavior. In western Washington, significant growth on existing fires takes place under such conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either imminent or occurring now. Any fires that develop will likely spread quickly. Outdoor burning is not recommended. && $$ WAZ662-092345- /O.CON.KSEW.FW.W.0002.000000T0000Z-180810T0300Z/ East Portion of North Cascades National Park/Lake Chelan National Recreational Area- 840 AM PDT Thu Aug 9 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR HOT, DRY, AND UNSTABLE CONDITIONS FOR FIRE WEATHER ZONE 662... * AFFECTED AREA...Fire Weather Zone 662. * HAINES...Mid and high level Haines will be 6 or high. * RELATIVE HUMIDITY...As low as 15 percent. * TEMPERATURES...In the 80s to mid 90s. * IMPACTS...A dry and unstable air mass with warm temperatures can contribute to active fire behavior. Significant growth on existing fires takes place under such conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either imminent or occurring now. Any fires that develop will likely spread quickly. Outdoor burning is not recommended. && $$ www.weather.gov/seattle
000 WWUS86 KSEW 092101 RFWSEW URGENT - FIRE WEATHER MESSAGE National Weather Service Seattle WA 201 PM PDT Thu Aug 9 2018 WAZ658-659-100300- /O.CON.KSEW.FW.W.0002.000000T0000Z-180810T0300Z/ West Slopes of the North Cascades Generally above 1500 Feet- West Slopes of the Central Cascades Generally above 1500 Feet- 201 PM PDT Thu Aug 9 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR HOT, DRY, AND UNSTABLE CONDITIONS FOR FIRE WEATHER ZONES 658 AND 659... * AFFECTED AREA...Fire Weather Zones 658 and 659. * HAINES...Mid level Haines will be 6 or high. * RELATIVE HUMIDITY...As low as 20 percent. * TEMPERATURES...In the mid 70s to mid 90s. * IMPACTS...A dry and unstable air mass with warm temperatures can contribute to active fire behavior. In western Washington, significant growth on existing fires takes place under such conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either imminent or occurring now. Any fires that develop will likely spread quickly. Outdoor burning is not recommended. && $$ WAZ662-100300- /O.CON.KSEW.FW.W.0002.000000T0000Z-180810T0300Z/ East Portion of North Cascades National Park/Lake Chelan National Recreational Area- 201 PM PDT Thu Aug 9 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR HOT, DRY, AND UNSTABLE CONDITIONS FOR FIRE WEATHER ZONE 662... * AFFECTED AREA...Fire Weather Zone 662. * HAINES...Mid and high level Haines will be 6 or high. * RELATIVE HUMIDITY...As low as 15 percent. * TEMPERATURES...In the 80s to mid 90s. * IMPACTS...A dry and unstable air mass with warm temperatures can contribute to active fire behavior. Significant growth on existing fires takes place under such conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either imminent or occurring now. Any fires that develop will likely spread quickly. Outdoor burning is not recommended. && $$ www.weather.gov/seattle
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this red flag warning went out at Aug 6, 9:05 AM PDT, 5 hours 52 minutes earlier.
Area forecast discussion, Aug 6, 9:05 AM PDT, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
905 AM PDT Mon Aug 6 2018
.SYNOPSIS...The week will be dry and warm under a strong upper
ridge of high pressure. Highs in the upper 80s to low 90s are
possible Tuesday through Thursday. Some moderation in temperatures
is likely by the end of the week. There is a chance of showers
over the weekend as an upper trough passes.
&&
.SHORT TERM...A strong upper level ridge will build over the West
this week with temperatures trending above normal. Across Western
Washington, high temperatures in the interior will reach the 80s
to lower 90s through Thursday. A few spots in the southwest
interior may hit the mid 90s. The coast and Strait of Juan de Fuca
will be cooler as low level onshore flow prevails. The blocking
ridge will keep the region dry throughout. Skies are looking hazy
as southerly winds aloft bring up wildfire smoke from Oregon and
California. This will likely persist until we see a pattern change
on Friday. 33
.LONG TERM...Previous discussion...The Euro and GFS are now in
reasonably good agreement that the hot spell will end Friday. Both
models now bring an upper trough to the area, with 500 mb heights
falling to 570dm or less by Friday night. Have put broad brush
chance pops over most of the area Friday through Saturday. High
temperatures will really drop in what appears to be a two-day
push. By Saturday the highs could be as much as twenty degrees
lower than Thursday's highs.
Both models dry Sunday out, with temperatures rebounding into the
upper 70s. After Sunday the GFS gets hot again, while the Euro
brings another upper trough into the area. Burke
&&
.AVIATION...Light southwest flow aloft through Tuesday. High
pressure offshore combined with lower pressure inland and east of
the Cascades will give light onshore flow with diurnally driven
breezes. The air mass is dry and stable, except it is moist over
the coastal waters and around the Strait of Juan de Fuca.
Morning satellite images show low stratus and fog from western
Whidbey Island out through the Strait of Juan de Fuca, over the
coastal waters and along the coastal strip into the Chehalis Gap.
Cloud bases are generally 300-600 ft MSL with tops at or below
1000 feet. Expect this stratus to burn back to the coastal waters
by about 20Z, then move inland again tonight to roughly the same
locations that got the stratus this morning. The inland areas will
see good VFR conditions with some elevated smoke above about 10000
ft coming in from the south and moving northeast to about KSMP
southward. Albrecht
KSEA...VFR with just high clouds at times. A thin layer of
elevated smoke at around 10000 ft may affect the southern
approaches to the terminal at times. Surface winds light
northerly becoming northwest 5 to 10 knots during the afternoon
and early evening hours. Flow will shift to NNE 4-6 kt after 04Z.
Albrecht
&&
.MARINE...High pressure offshore combined with lower pressure
inland and east of the Cascades will give light onshore flow
through Thursday. There will be diurnally driven sea breezes over
the coastal waters and through the Strait of Juan de Fuca, with
winds over the eastern two-thirds of the Strait seeing small craft
advisory conditions during the morning and late afternoon and
overnight hours today. Onshore flow will weaken slightly Tuesday
through Thursday.
A strong marine push is possible Thursday night through Saturday
as troughing strengthens east of the Cascades and high pressure
builds over the offshore waters. Albrecht
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory until 3 AM PDT Tuesday for Central U.S.
Waters Strait Of Juan De Fuca-East Entrance U.S. Waters
Strait Of Juan De Fuca.
&&
www.weather.gov/seattleThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:46 AM PDT | Small Craft Advisory | SEW | 24 hr |
Nearby
Red Flag Warnings in Washington, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.